Alert archive / Arkansas / Flash Flood Warnings in 2006

Flash Flood Warning 24, NWS Jackson, MS

August 12, 2006Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at Aug 12, 2006, 6:44 AM CDT for Ashley County, Chicot County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2006, 6:44 AM CDT (11:44 UTC)
Expired
Aug 12, 2006, 9:45 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Ashley County, AR, Chicot County, AR

The radar

The Jackson/Brandon,MS radar (KDGX), 180 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 11.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2006-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2006-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 121147
FFWJAN
ARC003-017-121445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
644 AM CDT SAT AUG 12 2006

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS
  THIS INCLUDES THE CITY OF HAMBURG
  CHICOT COUNTY IN SOUTHEAST ARKANSAS
  THIS INCLUDES THE CITY OF LAKE VILLAGE

* UNTIL 945 AM CDT

* AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

OVER THE PAST 2 HOURS...DOPPLER RADAR HAS ESTIMATED THAT 2 TO 3 
INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF ASHLEY AND CHICOT 
COUNTIES WITH A FEW LOCATIONS POSSIBLY RECEIVING NEAR 4 INCHES. MORE 
THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN ARKANSAS AND MOVING 
EAST RIGHT TO THE AREAS THAT HAVE AND ARE RECEIVING THE HEAVY RAIN. 
EXPECT ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES POSSIBLE IN THE 
WARNED AREA. THE MAIN AXIS OF HEAVY RAINFALL IS LOCATED ALONG A LINE 
FROM NEAR HAMBURG TO MONTROSE TO PORTLAND TO LAKE VILLAGE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3308 9191 3317 9110 3337 9116 3345 9124
      3338 9182

$$

CME
1 follow-up statement
000 
WGUS74 KJAN 121316
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
808 AM CDT SAT AUG 12 2006

ARC003-017-121445-
ASHLEY AR-CHICOT AR-
808 AM CDT SAT AUG 12 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
CHICOT AND ASHLEY COUNTIES...

AT 806 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF STRONG THUNDERSTORMS PRODUCING FLASH 
FLOODING.  THE HEAVIEST RAINFALL WAS NOW LOCATED IN AND AROUND  
CROSSETT...MOVING EAST AT 20 MPH. THESE STORMS CONTINUED TO REDEVELOP
ON THE WEST SIDE AND SPREAD OVER CENTRAL AND SOUTHERN PORTIONS OF 
BOTH COUNTIES WHERE RATES OF 2 TO 3 INCHES PER HOUR ARE LIKELY.

THE HEAVIER RAINFALL WILL GRADUALLY SPREAD ALONG THE ARKANSAS AND 
LOUISIANA BORDER SOUTH OF HIGHWAY 8 AND ACROSS WILMOT AND 
PARKDALE BY 9 AM CDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3302 9209 3302 9127 3327 9120 3332 9154
      3330 9200

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:40 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 12, 4:40 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
440 AM CDT SAT AUG 12 2006

.DISCUSSION...HEAVY RAINFALL AND POPS ARE THE MAIN FOCUS OF THIS
FORECAST. I KIND OF LIKE THE CHANGE FROM JUST FOCUSING ON HOW HOT IT
WILL GET. THE COMPLEX OF SHOWERS/TSRA ACROSS THE N SECTIONS OF THE
CWA CONTINUES TO EXPAND AS A DECENT S/W DROPS SOUTH OUT OF N AR.
THIS S/W IS ASSOCIATED WITH THE MID LEVEL TROUGH WE HAVE BEEN
TALKING ABOUT FOR A FEW DAYS DROPPING SEWARD. THE ASCENT ASSOCIATED
WITH THIS FEATURE...ALONG WITH THE DIV ALOFT AS THE UPPER JET
SPLITS...IS CAUSING GOOD LOW LEVEL CONVERGENCE AHEAD OF A WEAK SFC
FRONT. THE RESPONSE IS RESULTING IN A NICE BAND OF CONVECTION ALONG
AND N OF HWY 82. THE LOW LEVEL FLOW FEEDING THIS COMPLEX IS SUCH
THAT FAVORS BACK-BUILDING AND WE HAVE SEEN THIS OCCURRING THE PAST
FEW HRS AND ADDITIONAL ACTIVITY CONTINUES TO DEVELOP BACK INTO
S-CENTRAL AND SW AR. WITH SUCH A TREND...THIS COMPLEX WILL PERSIST
FOR A WHILE AND BRING MUCH NEEDED RAINFALL TO THE DELTA REGION AND
OTHER PORTIONS OF NORTHERN MS. THE BIG ISSUE IS THAT THEY MAY
RECEIVE TOO MUCH AT ONE TIME. DUE TO THE FACT THAT THEY HAVE
RECEIVED SEVERAL INCHES ALREADY IN A FEW PLACES AN MORE IS
COMING...LOCALIZED FLOODING IS BECOMING A BIG CONCERN. AT THIS
TIME...I WILL HOLD OFF ON ANY FLASH FLOOD WATCH. HOWEVER...I WILL BE
CLOSELY MONITORING THIS AND IF THINGS PICK UP AND REALLY START TO
FAVOR HEAVIER PRECIP FOR THE MORNING HRS...I WILL UPDATE AND ISSUE A
WATCH.

THE S 2/3RDS OF THE CWA THIS MORNING IS CLEAR AS A BELL. THE 850MB
MOISTURE CONVERGENCE WONT PICK UP ACROSS CENTRAL SECTIONS UNTIL MID
DAY AND THE AFTERNOON. BY THEN...THE S/W WILL GET CLOSER...BUT WILL
ALSO WEAKEN WITH TIME. CENTRAL AND SOUTHERN SECTIONS WILL HAVE
HEATING ON OUR SIDE AND INCREASINGLY FAVORABLE UPPER LEVELS AS THE
JET-LEVEL WINDS BECOME A COL BY AFTERNOON OVER MOST OF THE CWA. THIS
INCREASED DIV ALOFT SHOULD BE ENOUGH TO SUPPORT SCT CONVECTION ALONG
WITH ANY OUTFLOW BOUNDARY MOVING SOUTH FROM OUR NORTHERN COMPLEX.

WITH ALL THIS...I WILL GO WITH 70-80% POPS ACROSS THE N...WHICH I
MAY INCREASE IF TRENDS CONTINUE BY THE BEGINNING OF THE PERIOD AND A
BLEND OF 20-50 FOR THE REST OF THE CWA. I DID DECIDE TO INCREASE
GUIDANCE POPS FROM JAN TO MEI B/C THIS REGION ALONG I-20 LOOKS VERY
FAVORABLE DURING THE AFTERNOON. I DID DECREASE POPS ACROSS THE N IN
THE AFTERNOON AS THINGS LOOK TO BE ABOUT DONE THERE AS ACTIVITY
FOCUSES IN OTHER PLACES.

AS FOR TEMPS...THE NORTH WILL BE RAIN COOLED FOR MOST OF THE
DAY...BUT MAY BE ABLE TO RECOVER AND WARM TO THE UPPER 80S BY LATE
AFTERNOON IF CLOUD DEBRIS THINS. CENTRAL AND SOUTHERN SECTIONS WILL
SEE A GOOD DEAL OF SUN IN THE MORNING AND QUICKLY HEAT UP. DEEPER
MOISTURE AND WET SOILS FROM PREV RAINS SHOULD SLOW THINGS DOWN
SOME...BUT THIS AREA SHOULD STILL REACH THE LOWER TO MID 90S BEFORE
CONVECTION GETS GOING.

FOR TONIGHT...MOST ACTIVITY SHOULD BE DIMINISHING AND I ONLY EXPECT
WHATEVER LINGERS TO BE DONE BY 8PM. EXPECT CLEARING TO OCCUR AND THE
REGION TO FALL INTO THE 70S. THERE COULD BE SOME FOG
ISSUES...ESPECIALLY ACROSS THE NORTH AND THIS WILL HAVE TO BE
WATCHED.

SUN...WILL BE INTERESTING AS THE DISSOLVING SFC BOUNDARY WILL BE
SOMEWHERE IN THE CWA AND LOW-LEVEL MOISTURE WILL BE PLENTIFUL.
HEIGHTS WILL BE INCREASING SOME ON SUN...BUT MODELS INDICATE THERE
WILL BE A LEFTOVER SHEAR AXIS ACROSS THE CWA. COMBINING ALL OF
THIS...I FEEL THERE WILL BE SCT ACTIVITY AROUND AND WILL JUST GO
WITH THE LATEST GUIDANCE POPS. ANOTHER CONCERN WILL BE THAT ANY
STORMS ON SUN LOOK TO BE REALLY SLOW MOVERS. WITH 2 INCH TYPE PWS
AROUND...HEAVY RAINFALL AND POSSIBLE FLOODING WILL BE AN ISSUE. I
HAVE SEEN THESE DAYS BEFORE AND THE HEAVY RAIN IS NOT
WIDESPREAD...BUT SOME LOCATIONS GET COPIOUS AMOUNTS OF RAIN IN SHORT
PERIODS OF TIME...SOME AS HIGH AS 3-5 INCHES. AGAIN...THIS WOULD BE
VERY LOCALIZED AND IS JUST A POSSIBILITY AT THIS TIME.    /CME/

MONDAY THROUGH SATURDAY. THE BOUNDARY FROM THIS WEEKEND SHOULD BE
WASHED OUT BY MONDAY. HOWEVER THE GFS WAS HOLDING ON TO GOOD RAIN
CHANCES THROUGH MONDAY. MADE A FEW TWEAKS...BUT GENERALLY FOLLOWED
THE MODEL TRENDS. THE MOISTURE AROUND THE REGION SEEMS TO STAY IN
PLACE WITH PW VALUES AROUND 2 INCHES OR SLIGHTLY HIGHER. SO
SCATTERED SHOWERS AND THUNDERSTORMS LOOK GOOD FOR THE FIRST FEW
AFTERNOON. AN UPPER RIDGE BUILDS IN FROM THE SOUTH AROUND TUESDAY
WHERE THE MODEL MAINTAINS GOOD CHANCE POPS. A COLD FRONT AND
SURFACE HIGH WILL MOVE INTO THE AREA AROUND TUESDAY. VERY FEW
BOUNDARIES HAVE MOVED ALL THE WAY THROUGH THE CWA SO FAR THIS
SUMMER...SO WOULD LIKE TO SEE WHAT WILL HAPPEN THIS SYSTEM.
ANYWAY...THE CENTER OF THE RIDGE SHIFTS EAST AND THE BOUNDARY DROPS
DOWN INTO THE CWA. DRIER AIR FLOWS INTO THE REGION..WITH THE
DEWPOINTS VALUES AT LEAST 10-15 DEGREES LESS...ESPECIALLY FOR THE
NORTHERN ZONES. THE NEW GUIDANCE CAME IN A LITTLE COOLER BUT THE
MODEL 925 TEMPS REMAINED IN THE LOWER AND MID 20S THROUGH THE
PERIOD. TRIED TO MAINTAIN THE PREVIOUS THINKING AND GO WITH HIGHS IN
THE MID AND UPPER 90S. IF THE DRIER AIR MAKES IT TO THE CWA...THEN
LOW TEMPS MAY FALL INTO THE 60S. FOR NOW WILL CONTINUE THE LOWER 70S
FOR THE AREA. POPS WERE LOW FROM THURSDAY THROUGH THE WEEKEND...WITH
THE EXCEPTION OF THE SOUTHERN ZONES. WHERE THE MODELS SHOW THE
BOUNDARY STALLING AND REMAINING THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. FOLLOWED THE MODEL TRENDS WITH THE
RAIN...BUT WENT ABOVE GUIDANCE FOR MUCH OF THE WEEK ON HIGH
TEMPERATURES. OTHERWISE NO REAL CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       92  73  92  73 /  32  16  44   7
MERIDIAN      94  72  92  72 /  47  27  48   8
VICKSBURG     94  73  93  73 /  23  16  41   8
HATTIESBURG   96  74  92  74 /  30  14  58  22
NATCHEZ       92  74  92  74 /  35  12  60  11
GREENVILLE    89  72  94  74 /  76   5  44   6
GREENWOOD     89  71  92  74 /  79   5  45   7

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: CME
LONG  TERM: 07
Hazardous weather outlook, Aug 12, 5:23 AM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
523 AM CDT SAT AUG 12 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131023-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
523 AM CDT SAT AUG 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...FLOODING...
A LARGE COMPLEX OF SHOWERS AND STORMS DEVELOPED OVERNIGHT AND
WILL PERSIST THROUGH AT LEAST MID MORNING ACROSS THE NORTHERN
SECTIONS OF THE FORECAST AREA. THIS AREA HAS SEEN LOCALIZED
RAINFALL AMOUNTS BETWEEN 1 AND 3 INCHES OVER THE PAST 12 HOURS.
ADDITIONAL STORMS ARE EXPECT TO DEVELOP AND MOVE ACROSS THE SAME
LOCATIONS THROUGH MID MORNING AND THIS MAY RESULT IN AN
ADDITIONAL 1 TO 3 INCHES FOR SOME LOCATIONS. THE FOCUS OF THIS
EARLY ACTIVITY WILL REMAIN WITHIN THE HIGHWAY 82 CORRIDOR WITH
THE HEAVIES AMOUNTS OCCURRING ACROSS THE DELTA REGION.

BY AFTERNOON...THE MORNING COMPLEX WILL LIKELY BE GONE AND THE
REST OF THE REGION WILL SEE THE TYPICAL AFTERNOON ACTIVITY
DEVELOP. THESE STORMS WILL POSE AN ADDITIONAL HEAVY RAINFALL
THREAT BECAUSE OF THEIR SLOW MOVEMENT. THIS ACTIVITY WILL MAINLY
BE LOCATED ALONG AND EAST OF I-55 AND MAY BRING A QUICK 1 TO 2
INCHES OF RAIN WITH ANY STORM.

...NON PRECIPITATION...
AREAS ALONG THE HIGHWAY 82 CORRIDOR MAY SEE PATCHY FOG DEVELOP
TONIGHT. THIS WILL BE POSSIBLE AS CONDITIONS FOR FOG DEVELOPMENT
MAY BE JUST RIGHT AFTER MORNING RAINS...A NEARBY FRONT AND THEN
CLEARING SKIES DURING THE EVENING HOURS. AT THIS TIME...A DENSE
FOG IS NOT ANTICIPATED...BUT THE POTENTIAL DOES EXIST FOR AREAS
TO SEE SOME FOG WITH VISIBILITIES DOWN TO AROUND 1 MILE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT ANTICIPATED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Flash Flood Warnings in Arkansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.